Ohio, 2020

Flash Flood and Hail in Ohio, August 14 to 15, 2020

August 14 to 15, 2020 · NWS IWX · 5 events in 1 county or zone

Weak upper low and surface wave/inverted trough moved into far NE IN/far west central Lower MI and NW Ohio. Large theta E deficit kept storms in check across Indiana and Michigan, but a few storms produced marginally severe weather in northwestern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Weak upper low and surface wave/inverted trough moved into far NE IN/far west central Lower MI and NW Ohio. Large theta E deficit kept storms in check across Indiana and Michigan, but a few storms produced marginally severe weather in northwestern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 14, 2:27 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 14, 2:27 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
327 PM EDT Fri Aug 14 2020

.SYNOPSIS...
Issued at 356 AM EDT Fri Aug 14 2020

Scattered showers and thunderstorms are possible at times from this
afternoon through Sunday. The best chances most periods will be
over northwest Ohio into northeast Indiana and into far southern
Lower Michigan. Highs will be around 80 to near 85 each day through
this weekend with lows from 60 to 65. Somewhat cooler, less humid
and dry conditions will follow Monday and Tuesday.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 325 PM EDT Fri Aug 14 2020

Vorticity from an upper low helps to force showers and thunderstorms
this afternoon and evening. Pockets of 1000 to 2000 J/kg of SBCAPE
traverses the area, but with minimal shear to work with. DCAPE
actually does reach around 1000 J/kg across the area and areas west
of I-69 show low level inverted-v profiles allowing for a good
chance for gusty downdrafts. Columnar moisture is limited, however,
paired with slow storm motions and 1.25 in PWATs, could see some
locally heavy rainfall. Expect showers and storms to die down by
sunset tonight and depending on where the rain falls, could see some
fog formation as good subsidence occurs and a fairly strong low
level inversion forms. Lows tonight fall back towards the low to mid
60s.

Saturday, the vorticity from the upper low moves east during the day
and the cold front approaches from the west for the overnight. With
1500 to 2500 J/kg of SBCAPE, could see another resurgence of pop up
showers and storms, but this time the question will be what do we
have to force the storms. There is some lingering weak 700 mb vort
energy to work with so perhaps that forces a few showers and storms.
However, there is a better chance that storm formation waits until
the evening for the front to arrive. Some lingering speed shear is
being modeled by the NAM, but otherwise some shear would be
possible associated with the approaching front from the west.
Again, the main threats look to be damaging winds gusts and
locally heavy rain. SPC has tagged the area with a marginally for
the storms forced by the approaching cold front in our west. Highs
Saturday warm to the low to mid 80s.

Sunday, the cold front continues to march across the forecast area
from west to east so that areas mainly east of I-69 have the best
chance for showers and storms. The NAM actually holds the front back
so that it's over IN-15 by 00z Monday, but the lower res models have
it pushed through by then. Will include some mention of showers and
storms in the aforementioned area, but as previously discussed this
depends on the speed of the front through the area. SPC has a
marginal risk of severe weather in NW OH for this time period. Have
highs cooler again, in the low 80s.

&&

.LONG TERM...(Monday through Friday)
Issued at 325 PM EDT Fri Aug 14 2020

A high amplitude pattern takes over after Sunday's cold front moves
through with an upper low sliding south from Central Canada and a
building ridge in the west. This allows for northwest flow across
the area and for mid-September like weather. Cooler highs in the 70s
to rising to the low 80s by the end of the week and lows in the 50s
with dry weather will be the main story for this time period. Models
do produce some precipitation for Monday afternoon as a trof moves
through, but am not ready to introduce more than a silent 14 PoP
quite yet with how much dry air is around.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1232 PM EDT Fri Aug 14 2020

VFR conditions to start off the 18z TAF cycle. There are two main
aviation concerns with this issuance: isolated convection this
afternoon and morning fog. CAMs continue to show isolated
convection developing around 18z across NW OH and far NE Indiana.
Given weak steering flow, storm movement will likely be tied more
to outflow development. This will delay any convection from
drifting into the KFWA terminal until approximately 21z. Have
inserted a tempo group to cover this potential and ended the risk
around 00z given the diurnal nature of storms today. Outflows from
storms could result in gusts around 30kt, but there is uncertainty
when/if these outflows will move across the terminal. KSBN looks
to be to far removed from weak upper support for convection to
develop so have continued to leave mention out for this issuance.

Any convection that forms will dissipate around sunset. Most of
the overnight hours should be VFR, until roughly 09z when surface
temperatures begin to reach the crossover temperature. This
suggest that fog could develop overnight. Have trended visby
downwards with this issuance, but should the terminals experience
rainfall this evening then the added surface moisture could
warrant further reductions. Fog that does develop should dissipate
around 14z as low level mixing increases.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 14, 2:35 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
335 PM EDT Fri Aug 14 2020

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-151945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
335 PM EDT Fri Aug 14 2020 /235 PM CDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible into this evening, especially east of
I-69. Most of the storms are not expected to become severe; however,
gusty winds and locally heavy are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday through Sunday. Some storms may
produce strong gusty winds.

There is a moderate swim risk for dangerous swimming conditions
along the southeast shore of Lake Michigan Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 1:53 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
253 PM EDT Fri Aug 14 2020

OHZ016-025-141930-
Allen-Putnam-
253 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...

At 251 PM EDT, an area of thunderstorms was located over Bluffton,
moving northwest at 5 mph.

While local wind gusts to 40 mph are possible with these storms, the
greater threat will be very heavy rainfall due to the slow
movement. Rainfall rates over an inch per hour can be expected.

Locations impacted include...
Bluffton, Pandora, Beaverdam, Gilboa and Rockport.

This includes Interstate 75 between mile markers 133 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4086 8409 4111 8389 4109 8388 4072 8388
TIME...MOT...LOC 1851Z 120DEG 6KT 4085 8389

HAIL...0.25
WIND...40MPH

FISHER
Special weather statement, Aug 14, 2:15 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT Fri Aug 14 2020

OHZ001-004-142000-
Defiance-Williams-
315 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DEFIANCE AND
SOUTHWESTERN WILLIAMS COUNTIES...

At 314 PM EDT, a strong thunderstorm was located over Bryan, moving
northwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Ponding of water in low areas is also possible with this
storm due to the slow movement.

Locations impacted include...
Bryan, Montpelier, Edgerton, Stryker, Holiday City, West Jefferson,
Pulaski, Ney, Blakeslee, Bridgewater Center, Williams Center, Melbern
and Hallock.

This includes Interstate 80 in Ohio between mile markers 6 and 12.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4134 8453 4148 8481 4149 8480 4168 8465
      4146 8437
TIME...MOT...LOC 1914Z 131DEG 10KT 4144 8456

HAIL...0.50IN
WIND...40MPH

FISHER
Special weather statement, Aug 14, 2:40 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
340 PM EDT Fri Aug 14 2020

OHZ016-025-142015-
Allen-Putnam-
340 PM EDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM AND NORTHEASTERN
ALLEN COUNTIES...

At 339 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ottawa to 6 miles southwest of Bluffton.
Movement was northwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. Ponding of water in low areas is possible with these storms
due to the slow movement.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Leipsic, Kalida, Pandora,
Continental, Glandorf, Cairo, Harrod, Beaverdam, West Leipsic,
Gilboa, Belmore, Miller City, Prentiss, Kieferville, Slabtown, North
Creek and Wisterman.

This includes Interstate 75 between mile markers 129 and 141.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4079 8409 4116 8429 4116 8388 4068 8388
TIME...MOT...LOC 1939Z 131DEG 11KT 4102 8405 4081 8394

HAIL...0.25IN
WIND...40MPH

FISHER
Special weather statement, Aug 14, 3:13 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
413 PM EDT Fri Aug 14 2020

OHZ016-025-142045-
Allen-Putnam-
413 PM EDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL
ALLEN COUNTIES...

At 412 PM EDT, a strong thunderstorm was located near Lima, moving
north at 5 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lima, Fort Shawnee, Columbus Grove, Elida, Cairo, Fort Jennings,
Beaverdam, Vaughnsville, Slabtown, Rushmore, Gomer, Rimer and
Rockport.

This includes Interstate 75 between mile markers 124 and 134.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 8394 4070 8416 4091 8432 4094 8402
TIME...MOT...LOC 2012Z 168DEG 6KT 4079 8410

HAIL...0.25IN
WIND...50MPH

FISHER

The radar

The Northern Indiana radar (KIWX), 119 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Fulton

When
August 14, 3:32 PM EST to 3:33 PM EST
Where
Fulton County, 0.52 mi W of Fayette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -84.330

Thunderstorm Wind, Fulton

When
August 14, 3:32 PM EST to 3:33 PM EST
Where
Fulton County, 0.52 mi W of Fayette
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -84.330

Trained spotters reported several large six inch or more diameter tree limbs down.

Hail, Fulton

When
August 14, 4:08 PM EST to 4:09 PM EST
Where
Fulton County, 3.17 mi NNW of Elmira
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.620, -84.330

Thunderstorm Wind, Fulton

When
August 14, 4:15 PM EST to 4:16 PM EST
Where
Fulton County, 1.48 mi SSW of Brailey
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.530, -83.930

Amateur radio operators reported a tree of unknown size was blown down, blocking a local road.

Flash Flood, Fulton

When
August 14, 5:30 PM EST to August 15, 12:00 AM EST
Where
Fulton County, 4.14 mi W of Burlington to 2.18 mi SW of Fayette
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.570, -84.380

Slow moving thunderstorms dumped three to five inches of rain across portions of Fulton county, with the greatest focus between Archbold and Fayette where locally as much as six inches fell. Water covered portions of US 20, near Fayette. Early in the event, water collected on a flat overhang at the Sanoh America Co building in Archbold, causing a partial roof collapse. No one was injured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914538, 914540, 914539, 914541, 914625.